Zyvox (linezolid): Drug Safety Communication - Serious CNS Reactions Possible When Given to Patients Taking Certain Psychiatric Medications
Audience: Infectious Disease, Psychiatry, Family Practice
[UPDATED 10/21/2011] The FDA updated information on the potential drug interaction between linezolid and serotonergic psychiatric medications. Not all serotonergic psychiatric drugs have an equal capacity to cause serotonin syndrome with linezolid. Most cases from the FDA's Adverse Event Reporting System (AERS) of serotonin syndrome with linezolid occurred in patients taking specific serotonergic psychiatric drugs, namely a selective serotonin reuptake inhibitor (SSRI) or a serotonin norepinephrine reuptake inhibitor (SNRI). It is unclear at this time whether linezolid administration in patients receiving other psychiatric drugs with lesser degrees of serotonergic activity poses a comparable risk.
FDA will update the public when new information is available.
ISSUE: FDA has received reports of serious central nervous system (CNS) reactions when the antibacterial drug linezolid (Zyvox) is given to patients taking psychiatric medications that work through the serotonin system of the brain (serotonergic psychiatric medications. A list of the serotonergic psychiatric medications that can interact with linezolid can be found in the Drug Safety Communication. Safety information about this potential drug interaction and important drug usage recommendations for emergency and non-emergency situations are being added to the drug labels for serotonergic psychiatric medications and linezolid.
BACKGROUND: Linezolid is used to treat infections, including pneumonia, infections of the skin, and infections caused by a resistant bacterium (Enterococcus faecium). It is a reversible monoamine oxidase inhibitor (MAOI). Although the exact mechanism of this drug interaction is unknown, linezolid inhibits the action of monoamine oxidase A — an enzyme responsible for breaking down serotonin in the brain. It is believed that when linezolid is given to patients taking serotonergic psychiatric medications, high levels of serotonin can build up in the brain, causing toxicity. This is referred to as Serotonin Syndrome — signs and symptoms include mental changes (confusion, hyperactivity, memory problems), muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination and/or fever.
A separate Drug Safety Communication (DSC) is being released today for methylene blue due to similar potential drug interactions with serotonergic psychiatric medications and includes drug usage recommendations.
RECOMMENDATION: Linezolid should generally not be given to patients taking serotonergic drugs. However, there are some conditions that may be life-threatening or require urgent treatment with linezolid such as when:
- Linezolid is used to treat vancomycin-resistant Enterococcus faecium (VRE) infections.
- Linezolid is used to treat infections such as nosocomial pneumonia and complicated skin and skin structure infections, including cases caused by methicillin-resistant Staphylococcus aureus (MRSA).
Patients should not stop taking their serotonergic psychiatric medicine without first talking to a healthcare professional. Read the Drug Safety Communication for other specific recommendations for Healthcare Professionals and for Patients.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178